The public is rarely surprised when another Hollywood celebrity dies of what is suspected to be an overdose or reaction to drug abuse.

Is the abuse because celebrities have those around them who help them get drugs (what is called “co-enablers”)?

Is it because wealth enables them to do whatever they want, without anyone saying “no, wait a minute buster”?

Or is it because many (but not all) of those who go into show business do it because they already have psychological problems, and this is their way to cope with the inner feelings of low self esteem or low self worth?

For musicians, part of it might be the stress of touring, where one takes a stimulant in order to perform, and then a sedative to be able to sleep. (Side note: stimulants are quietly used in war situations to keep pilots alert…one of these days, someone will notice and figure out it is not a good idea).

When it comes to prescription drugs, some people get addicted after taking narcotics for a valid reason, such as Jackson did after suffering burns making a commercial. But most people–including those who take narcotics for long term pain– can sustain pain relief on stable doses. The problem is when they find taking a higher dose lets them feel good.

Ironically, one of the drugs mentioned in the Jackson stories is Oxycontin, which is notorious for it’s abuse and causing deaths.

Yet for those in chronic pain, oxycontin is a blessing: those with cancer for example can take it according to a schedule (and not wait for the pain to return before the next dose). If the medicine is adjusted correctly, the patient is pain free, and not sedated or euphoric.

But crushed and injected or swallowed, one gets the entire dose at one time, leading to a fatal coma.

Jackson, according to news reports, died after a Demerol (aka meperidine, aka pethidine) injection. They papers call this a “potent pain reliever” but actually it is not. We use it mainly for acute pain control because unlike morphine it has less nausea, but if you come in with a broken leg or a heart attack, you need quite a dose to lower the pain.

And for someone with a history of drug abuse, the dose would be even higher. But until we get the dosage level that was given from his doctor, or maybe the blood level, we won’t know.

The usual cause of death from narcotic or multidrug overdose is respiratory depression (you don’t breath enough). Yet this can be reversed by an anecdote, Narcan.

In the elderly or with those with respiratory problems such as COPD or emphysema, giving ordinary doses of narcotics or sedatives can slip them into such a coma. I accidentally had this happen to one of my emphysema patients after her leg was amputated, and she came back to the nursing home. Luckily, the nurses noticed the problem, and the problem was easily reversed, and we readjusted her medicines so that it wouldn’t happen again.

Why did it happen? Well, in some people with lung disease, they may breathe enough to keep their oxygen level high enough, but if you decrease their breathing just a little bit, they don’t breathe enough to get rid of all their “bad air” (carbon dioxide) and this retention of Carbon dioxide can put them into a coma and even kill them if it’s not noticed.

Which brings us to another story: The British Tabloid, the Daily Mail, has an article that says Mr. Jackson had emphysema from alpha-1 antitrypsin deficiency.

This is a rare disease that we look for if we get a young child showing signs of liver disease, or a younger non smoker who has signs of chronic lung problems.

Most people who have it probably never get enough symptoms to get diagnosed, and for those who do end up with lung problems, there is now a way to get injections of the enzyme to stop the disease from getting worse. But if there is too much damage, the treatment is a lung transplant.

So is the tabloid article right, and did Jackson die because of an inadvertent overdose? Or did he die from a seizure, which is a rare complication of Demerol?

Or did he have other health problems related to his lifestyle, such as HIV, hepatitis C, or other similar diseases that can cause cardiomyopathy (heart damage)?

Some reports were that he was malnourished, either from the drugs or from anorexia/bulemia. Did this cause a nutritional cardiomyopathy leading to sudden death, or an electrolyte imbalance that caused an irregular heartbeat?

A lot of these problems won’t be found on initial autopsy, but will show up when the laboratory data and the specialized microscopic studies are back.

But as a physician, it’s not too hard to guess the cause of his death: Substance abuse.

All physicians have patients like this, and struggle with them, trying to keep them alive and going while their drug seeking behavior slowly destroys them and often those around them.

—————————

Nancy Reyes is a retired physician living in the rural Phillippines. Her website is Finest Kind Clinic and Fishmarket, and she writes medical essays at Hey Doc Xanga Blog

Be Sociable, Share!